Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Can prolonged intake of diane 35 causes hair loss?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
Hi, I was on Diane 35 for close to 8 years. I stopped the pill several times for a period of 2-3 months during that time. I completely came off the pill in mid Dec 2013. In April, I noticed thinning of my hair and increased shedding which has continued ever since. As a result, I have lost over 80% of my hair in the period April - October and my scalp is visible at this time. The shedding continues. Can you please advise if this is common side effect of stopping Diane and if there is any hope for regrowth? We are trying to conceive and hence, I am unable to use Rogaine to try to grow my hair back. I am very desperate at this time. Thank you for your input
Posted Sat, 23 Nov 2013 in Birth Control
Answered by Dr. Rakesh Karanwal 49 minutes later
Brief Answer: Other causes of hair fall need to be excluded Detailed Answer: Hi XXXX, Thanks for your query. * Prolonged use of Diane 35 can cause alteration in hair pattern, but NOT massive loss of hair. Hence, a search should be made for other causes of excessive hair-fall, such as :- - Hypothryoidism, which is the commonest cause, apart from fungal infection of the scalp. - I therefore, strongly recommend that you get your Thyroid hormones levels done. If hypothyroidism is diagnosed, correction with replacement therapy with Thyroxin hormone will reverse the hair-fall. Incidentally, the common features of hypothyroidism are lethargy, tiredness, coarse/dry skin, weight gain, enlarged tongue, menstrual irregularities, infertility- apart from, of course, excessive hair fall. - If thyroid test is normal, consult a dermatologist who will examine a scrapping of scalp skin to look for fungal infection or, dnadruff. If found positive, a regular course of anti-fungal drug will restore hair-growth. - Further, Rogaine has severe side effects in susceptible people. Hence, please use it UNDER CLOSE SUPERVISION OF YOUR TREATING DERMATOLOGIST. * Lastly, following withdrawal of Diane 35, hair fall may stop. However, the literature makes no mention of this fact. Hope I have answered your query. if you have further clarifications, I will be happy to answer them. Fond regards, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: Can prolonged intake of diane 35 causes hair loss? 5 days later
Hi Dr. Karanwal, Thank you very much for your response. I was tested and my thyroid hormone levels are fine. Also, the hair loss started about 2-3 months after stopping taking Diane 35. It is falling slowly but surely. I do not lose handfuls of hair. I lose less than 50 hairs a day which simply never grow back. As a result, 7 months later, I am left with very little hair. There is no hairloss pattern. There is thinning all over my scalp (back, front, sides). All hairs come out with a small white bulb on top. I am currently having to wear hairpieces as one can see my scalp.
Answered by Dr. Rakesh Karanwal 2 hours later
Brief Answer: Hair fall due to increased male hormones in blood Detailed Answer: Hi XXXX, Nice hearing from you. Thanks for the additional information. Having excluded Thyroid problem, your significant hair loss is due to INCREASED MALE HORMONES LEVELS as a result of uncontrolled PCOS. In fact, diabetes too is a complication of PCOS in your case. The other possibility of excessive hair loss is Insulin resistance with consequent INCREASED LEVELS OF INSULIN in your blood. You have not mentioned if you have gained weight in the recent past; if your have hair growth over face, body (just like males); frequent occurence of acne (which are features of increased male hormones (called Androgens). I therefore suggest that you consult your gynecologist at the earliest, who will re-order testing of hormonal levels and, based on the test results, will prescribe treatment to REDUCE male hormones. Reduction of male hormones in your blood will not only stop hair loss but, also promote re-growth of hair. I would be glad to answer further clarifications, if any. Fond Regards, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor